I've been diagnosed with RA and Fibro. I'm always exhausted even after resting all day. I also experience real bad brain fog. What has worked for anyone with these symptoms? Is there a drug that helps? A doctor suggested to me that all I can do for that is get plenty of rest. I don't think that alone is going to work for me. I never feel rested. I take a vitamin called Propax with NT Factor and B-Supreme by Designs for Health to help with fatigue. It helps some but not enough for the type of work I do. (I'm an Asst. Princ. in an Elem. School with about 800 students).
The doctors have prescribed Plaquenil and Savella for the RA and FIbro but they just make me drowsy which makes matters worse. Any suggestions??? I'm getting desperate.
I am not really familiar with Plaquenil, but my guess is that the Savella is what is causing most of the fatigue from a medication standpoint. I remember you mentioning you've tried the anti-seizure medication, Lyrica and also had trouble with that one too.
I have a couple of ideas for you, although the first one might seem a little strange, I've heard of it quite often from my arthritis inflicted friends and my ME/CFS sufferers. You could talk to your doctor about adding a small dose of Ritalin to your daily medicines. Ritalin is a common ADHD medication, but ADHD medications are also helpful for those who are suffering from extreme fatigue. Ritalin should be okay to take with both Plaquenil and Savella, but you should check with your pharmacist.
My other thought is instead of Savella, you might do better on a different type of anti-seizure medication. I do better on anti-seizure medications than anti-depressants for my Fibromyalgia, but like you the Lyrica made me drowsy. It also made me lazy and caused me to gain weight.
I switched to another anti-seizure medication called Topamax. Topamax is marketed for migraines and epilepsy, but at doses between 100mg and 200mg it is effective for pain. My advice is to begin at a low dose 25mg per day and increase to no more than 25mg per week if you chose to begin this medication. This one you need to increase slowly on to get your body used to it. Fatigue can be a side effect, but most people I've talked to actually gained energy from the medication including myself. In fact, I haven't talked to one person who got tired on it. Weight loss is also a side effect in many people, which is a huge plus.
I can give you more information on it if you are curious about it. Just let me know. Some Rheumys are not well versed as to how to prescribe it for Fibro. I've had to help a couple people walk their doctors through it.
Thank you for your suggestions. I will talk to my doctor about the Topomax. I used to take it for migraine prevention (50mg) but because I hated taking meds all the time, I stopped. I'd be willing to try it again for this situation. I've also read about the use of Ritalin to help but I didn't want to suggest the medication to the doctor. I was thinking last night about getting in touch with a Psychiatrist because I know that's where we send the students when we think they have ADD/ADHD.
I live in NYC, do you know of any doctors who specialize in Fibro or where I could look to find a doctor who has done the up-to-date research on my conditions. Maybe my doctors are not as current on this as they could be.
Your Rheumy should be able to prescribe the Ritalin if you so choose this option, or the Topamax if decide to dump the Savella and switch. Fatigue is a common symptom of both RA and Fibro, so I would think you wouldn't have to go to a psychiatrist to get that prescription.
Technically, all Rheumatologist should be well versed in all arthritic conditions as well as Fibromyalgia and some understand CFS, but this is not usually the case- especially when many doctors don't spend the time researching FMS. A lot of doctors still think Fibro and CFS is psychosomatic, which is incorrect. There are many new studies and research to prove the opposite.
Many doctors don't keep up on new information and are stubborn, which is really sad. Others are really trying, but are so busy because it seems that for some reason more and more people seem to be getting sick. Perhaps it's the way we live our lives these days always rush rush rush. Our immune systems are not as strong as they used to be- who knows...
Anyhow, a great resource to find a "fibro-friendly" Rheumatologist in your state is to visit the National Fibromyalgia Association website and register with them (registration is free), there is a healthcare provider directory you can search to find a doctor. I hope this helps you. The site address is below.
Thank you DustyBrown for the website for the fibro friendly doctors. I am sending it to my sister who has fibro and I might call them myself to see if they are CFS friendly, which is what I need. Thank you!
UPDATE: When I went to the Psych and he listened to the description of my symptoms, he said I sounded like someone with pronounced ADD. Instead of the provigil, he prescribed adderall 10 mg 2x/day. I'm still toying with the dosage, trying to avoid the jittery feeling and be able to sleep @ night. Don't want to take a pill to wake up and go to sleep. lol. Yesterday, I took the 10mg 2x?day but today I took 10mg in the am and 5mg (cut the pill in half) at 12:30. Getting ready to take a hot bath and go to bed. Hope I sleep tonight. (didn't fall asleep until 1:30 am and had to get up @ 4:30 am (wasn't easy). The rheumy prescribed Effexor 150mg for the fibro pain but I will wait a week before taking it. I actually have had a reduction in pain with the adderall. Maybe this is all I will need. We'll see.
How are you doing? What's going on with you? I live in NY? Where do you licve? HOw is the weather treating you?
Thanks for checking in! You really sound energized! I hope the Adderal will help. Pain can cause exhaustion. With Fibromyalgia the key is to get us all sleeping well and our muscles relaxed. I think our bodies and our brains don't allow us to do this- we are all tense all the time. The doctors prescribe medications that help us sleep or relax our muscles. But if you have intense exhaustion, most of those medications may seem to only make you worse. So this theory that you may have ADD may make sense because technically then the Adderal should work to give you energy, but also relax you- kind of like a muscle relaxer would work in a normal person. Does this make sense? I hope this is the key for your pain. Keep us updated.
I just read my post that I sent to you. I sound like I'm on speed, don't I? Uh-oh - LOL
I feel bad complaining about my 23 degrees day here in NY after hearing from some of you. You top the charts though with 1 degree.
Yesterday I took one 5 mg dose (adderall) for the whole day and I was a jittery, anxious, unfocused mess at work. Since I felt so off during the day I did not take the second 5 mg dose, so by 5:30, needless to say, I was crashing. Today I decided to experiment with eating a big meal (some sesame chicken) prior to taking the meds in the hopes that this would reduce the jittery feeling, but it didn't. It is possible I'm not eating enough because I don't feel hungry. I forced myself to eat 3/4 of a slice of pizza for lunch before taking another 5mg dose and the jittery feeling mellowed out. I just checked my pulse and it was 74 bpm. (All the other nights it was 88 - 91 bpm - and I was in bed resting). I will try to eat some oatmeal in the morning. Maybe that's heavier than the eggs I've been eating and it will help me to feel more stable.
I called my doctor today because I wasn't sure if I should continue to take this medication. He asked to me to try to stay on it for another week and lets see if my body adjusts to it and the side effects subside. He wants me to take 10mg in the am and 5 mg at noon. I will try and do what the doc asks.
I still think I will wait another week before starting the Effexor. I want to make sure this adderall situation is resolved first. What do you think?
Well It's 8:45pm here and I'm starting to feel tired so I'm goign to take a bath and lay down. You have a blessed day tomorrow and keep in touch. Stay warm (if that's at all possible in 1 degree weather).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.